Iowa, 2011

Flood in Iowa, March 28 to 31, 2011

March 28 to 31, 2011 · NWS ARX · 1 event in 1 county or zone

The combination of melting snow and some rainfall pushed the Mississippi River out of its banks at some northeast Iowa locations toward the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The combination of melting snow and some rainfall pushed the Mississippi River out of its banks at some northeast Iowa locations toward the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 28, 1:41 AM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Mar 28, 1:41 AM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT MON MAR 28 2011

.SHORT TERM...TODAY THROUGH THURSDAY

DRY AND QUIET WEATHER CONDITIONS TO PREVAIL THROUGH MID WEEK AS A
GRADUAL WARMING TREND BRINGS TEMPERATURES BACK CLOSER TO NORMAL.

A BROAD RIDGE OF HIGH PRESSURE HAS BEEN SET UP ACROSS SOUTH
CENTRAL CANADA INTO THE NORTHERN PLAINS AND GREAT LAKES OVER THE
PAST FEW DAYS WITH TEMPERATURES REMAINING WELL BELOW NORMAL. THE
CORE OF THIS RIDGE WILL START SHIFTING EAST TOWARD SOUTHEAST
CANADA OVER THE NEXT FEW DAYS AND WILL ALLOW FOR SLIGHTLY WARMER
AIR TO DRIFT NORTHWARD INTO THE REGION. THERE HAD BEEN INDICATIONS
OF SOME SNOW WITH PREVIOUS FORECASTS FOR TUESDAY...BUT ALL OF THE
GUIDANCE HAS NOW GONE COMPLETELY DRY DUE TO THIS RIDGE AND THE MID
LEVEL TROUGH/PV ADVECTION DROPPING FURTHER SOUTH AFTER IT EJECTS
EAST OUT OF THE ROCKIES.

THE MAIN FORECAST FOCUS IN THE SHORT TERM RESTS WITH TEMPERATURES
AND SKY COVER THROUGH MID WEEK. WITH THE RIDGE OVERHEAD...LOW
LEVEL WINDS WILL REMAIN RATHER WEAK AND VARIABLE FROM THE SURFACE
ON UP TO AROUND 700MB UNTIL THE RIDGE AXIS PASSES THROUGH ON
WEDNESDAY. WINDS WILL THEN GO MORE SOUTHERLY WITH BROAD...YET
WEAK WARM AIR ADVECTION STARTING UP. 850MB TEMPERATURES DO SEEM
TO MODERATE SOME BEFORE THIS WARM AIR ADVECTION KICKS IN...SO
SURFACE TEMPERATURES WILL SLIGHTLY INCREASE OVER THE NEXT FEW DAYS
YET STILL REMAIN ON THE COOL SIDE. FOR SKY CONDITIONS...LOOKING AT
MAINLY SUNNY OR CLEAR SKIES THROUGH TUESDAY MORNING BUT WILL
LIKELY SEE AN INCREASE IN MID LEVEL CLOUD COVER AS THE TROUGH
TRACKS TO THE SOUTH OF THE REGION. 28.00Z NAM AND GFS TIME VERSUS
HEIGHT CROSS SECTIONS SHOW SOME HIGHER RH LEVELS IN THE 700-500MB
RANGE ON TUESDAY...SO WILL LIKELY SEE MORE CLOUDS BUT NOT ENOUGH
DYNAMICALLY THERE TO BE ABLE TO PRODUCE ANY PRECIPITATION.

THE NEXT CHANCE FOR ANY PRECIPITATION COMES IN ON THURSDAY AS A
MID LEVEL TROUGH DROPS DOWN INTO THE REGION AND PRECIPITATION
FORMS OUT AHEAD OF A SURFACE WARM FRONT. 28.00Z GFS SOUNDINGS SHOW
A BORDERLINE CASE OF WHETHER THE PRECIPITATION WOULD FALL AS RAIN
OR SNOW. MOST LIKELY WOULD SEE RAIN IN THE AFTERNOON WITH A BETTER
CHANCE FOR A MIX IN THE OVERNIGHT HOURS. WITH THE COLD AIR
ALOFT...SOME DECENT LAPSE RATES WILL EXIST IN THE MID LEVELS WHICH
COULD LEAD TO SOME HIGHER PRECIPITATION AMOUNTS LOCALLY. THE
TIMING OF THIS SYSTEM COMING IN IS A BIT FASTER THAN THE PREVIOUS
RUNS HAD BEEN SHOWING...SO HAVE ADDED SOME SMALL CHANCES FOR
THURSDAY TO THE FORECAST.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT

WITH AN UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES...A NUMBER
OF DISTURBANCES WILL DROP DOWN INTO THE REGION IN THE
NORTHWESTERLY FLOW THAT SETS UP ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. THE TIMING OF WHEN THESE FEATURES REACH THE FORECAST AREA
WILL BE THE MAIN CHALLENGE ALONG WITH WHAT THE PRECIPITATION WILL
FALL AS.

THE FIRST MID LEVEL SHORTWAVE TROUGH APPEARS TO COME THROUGH
THURSDAY INTO FRIDAY WITH AN ELONGATED TROUGH OF SURFACE LOW
PRESSURE EXTENDING FROM CENTRAL CANADA INTO THE GREAT LAKES.
THERMAL PROFILES OFF OF THE 28.00Z GFS SHOW BELOW FREEZING
TEMPERATURES FROM ABOUT 900MB ON UP...SO IF THE LOW LEVEL
TEMPERATURES CAN DROP BELOW FREEZING...THEN WE MAY HAVE SOME SNOW
MIXING IN AT TIMES.

SOME MAJOR DIFFERENCES START TO SHOW UP GOING INTO SUNDAY AND
EARLY NEXT WEEK. THE 28.00Z GFS BRINGS A BAND OF PRECIPITATION
ALONG AND NORTH OF A WARM FRONT EXTENDING FROM THE APPALACHIANS TO
MONTANA WHILE THE 28.00Z ECMWF DEVELOPS A MUCH MORE AMPLIFIED
RIDGE ALOFT WITH DRY CONDITIONS THROUGH THE WEEKEND. FOR NOW...HAVE
JUST LEFT A SMALL CHANCE FOR PRECIPITATION IN THERE FOR SUNDAY TO
COVER THE GFS SOLUTION.

&&

.AVIATION...TODAY THROUGH TUESDAY

GOOD VFR CONDITIONS ARE EXPECTED AT THE TAF SITES TODAY THROUGH
TUESDAY AS A LARGE...SEASONABLY COOL AND DRY CANADIAN HIGH PRESSURE
SYSTEM REMAINS IN CONTROL OF THE REGION/S WEATHER. WITH DIURNAL
WARMING/MIXING A FEW/SCT CUMULUS CAN BE EXPECTED DURING THE
AFTERNOON HOURS TODAY. CIRRUS CLOUDS AND PERHAPS SOME 12K-15K CLOUDS
WILL BE ON THE INCREASE OVER THE AREA TONIGHT/TUE AS A STRONGER
SHORTWAVE MOVES INTO THE MID MS VALLEY BY TUE AND SPREADS SOME
HIGHER LEVEL MOISTURE NORTHWARD INTO THE AREA. WITH THE CENTER OF
THE HIGH MOVING CLOSER TO THE AREA...SFC WINDS WILL REMAIN LIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...HALBACH
AVIATION...RRS
Hazardous weather outlook, Mar 28, 3:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT MON MAR 28 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-290900-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
400 AM CDT MON MAR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER. WATER
LEVELS IN THE TRIBUTARY RIVERS WERE RECEDING AND HAD FALLEN BELOW
FLOOD STAGE AT ALL LOCATIONS. WATER LEVELS ON THE MISSISSIPPI RIVER
CONTINUED TO SLOWLY RISE TOWARD OR ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY
THE MISSISSIPPI RIVER. WATER LEVELS ON THE MISSISSIPPI RIVER WILL
CONTINUE TO SLOWLY RISE TOWARD AND ABOVE FLOOD STAGE AT MANY
LOCATIONS THROUGH THE UPCOMING WEEK TO 10 DAYS. THOSE WITH INTERESTS
ALONG THE MISSISSIPPI SHOULD CONTINUE TO MONITOR THE LATEST RIVER
STATEMENTS AND FLOOD FORECASTS.

THERE IS A CHANCE OF LIGHT RAIN AND SNOW FOR MUCH OF THE AREA
THURSDAY NIGHT AND FRIDAY MORNING. IF TEMPERATURES ARE COLD ENOUGH
FOR THE PRECIPITATION TO BE MORE SNOW...IT APPEARS SOME MINOR
ACCUMULATIONS WOULD BE POSSIBLE LATE THURSDAY NIGHT AND FRIDAY
MORNING...MAINLY ON GRASSY SURFACES AND ROOFTOPS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clayton

When
March 28, 8:00 AM CST to March 31, 11:59 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

The combination of rainfall and melting snow pushed the Mississippi River at McGregor out of its banks. The river exceeded the flood stage from the 28th through the end of the month. By the end of the month, the river was less than a half foot above the flood stage at 16.35 feet and was still rising.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290630.